Open Access
Translator Disclaimer
2004 Global existence conditions for a nonlocal problem arising in statistical mechanics
I. A. Guerra, M. A. Peletier, C. J. van Duijn
Adv. Differential Equations 9(1-2): 133-158 (2004). DOI: 10.57262/ade/1355867970

Abstract

We consider the evolution of the density and temperature of a three-dimensional cloud of self-interacting particles. This phenomenon is modeled by a parabolic equation for the density distribution combining temperature-dependent diffusion and convection driven by the gradient of the gravitational potential. This equation is coupled with Poisson's equation for the potential generated by the density distribution. The system preserves mass by imposing a zero-flux boundary condition. Finally the temperature is fixed by energy conservation; that is, the sum of kinetic energy (temperature) and gravitational energy remains constant in time. This model is thermodynamically consistent, obeying the first and the second laws of thermodynamics. We prove local existence and uniqueness of weak solutions for the system, using a Schauder fixed-point theorem. In addition, we give sufficient conditions for global-in-time existence and blow-up for radially symmetric solutions. We do this using a comparison principle for an equation for the accumulated radial mass.

Citation

Download Citation

I. A. Guerra. M. A. Peletier. C. J. van Duijn. "Global existence conditions for a nonlocal problem arising in statistical mechanics." Adv. Differential Equations 9 (1-2) 133 - 158, 2004. https://doi.org/10.57262/ade/1355867970

Information

Published: 2004
First available in Project Euclid: 18 December 2012

zbMATH: 1108.35137
MathSciNet: MR2099608
Digital Object Identifier: 10.57262/ade/1355867970

Subjects:
Primary: 35Q72
Secondary: 35B40 , 35K60 , 82C21

Rights: Copyright © 2004 Khayyam Publishing, Inc.

JOURNAL ARTICLE
26 PAGES


SHARE
Vol.9 • No. 1-2 • 2004
Back to Top